Being Sympathetic to the Lung Cancer Patient
Going through lung cancer treatment is no picnic. The patient may feel ill, suffer from mood swings, and be generally disagreeable. It is not uncommon for patients to be angry or depressed — or likely both. But lung cancer patients need compassion and support, even when it is difficult to offer to them because they are in such a reactive state. Understanding a little of what they are going through might help make a sympathetic response more natural.
Different types of treatment may bring out different effects in each patient. But there are a few basic reactions that are relatively common depending upon the treatment.
For early stage cancers, surgery is still often the best approach, but it can have some lasting side-effects. In many cases, the patient is left with only half the pre-surgical lung capacity. This can lead to extensive fatigue, and patients may be prone to infections as well. Recovery times vary, but this is a major surgery in a very delicate area; patients may take months or even years to get back to “normal” levels of activity. Even a successful surgery that excised the entire tumor will generally be followed by radiation or chemotherapy to ensure that all of the cancer cells have been killed off.
The area of radiotherapy has expanded dramatically in the past decade, with new techniques introduced through highly specialized machines capable of targeting very narrow sections of tissue. Unfortunately, many of these newer machines are available only in a relative handful of hospitals or advanced imaging centers. The side-effects a patient receives from radiation are influenced by both the level of exposure and the organs that are affected. Some patients are fortunate enough to have extremely minimal side-effects while others experience fatigue, nausea, mild “sunburn” on the skin, and even localized hair loss.
Since it works by attacking rapidly dividing cells, chemotherapy is extremely effective at killing cancer cells but also tends to affect healthy cells in the intestinal lining, the mouth, and cells involved in the growth of hair and nails. It is for this reason that hair often falls out, fingernails become brittle or thin, and patients experience mouth sores or nausea. Undergoing chemo may feel akin to a case of the flu, complete with fever and suppressed appetite or an inability to keep food down. Other side-effects may include acne rashes that are extremely uncomfortable, slow healing of cuts or abrasions, stiffness or pain in joints and muscles, difficulty with vision, excessive physical and mental fatigue, and the ubiquitous “chemo brain” with its resulting confusion, irritability, short attention span, and poor mental retention.
Targeted treatment or immunotherapy
The newer targeted and immunotherapy drugs that have come to market are generally much easier for patients to tolerate than standard chemotherapy. They are not, however, without side-effects. Some level of nausea may persist, as well as frequent diarrhea. There is a chance that liver or kidney function will be impaired. And some of these drugs may also cause uncomfortable acne rashes, sleeplessness, stiffness, or various responses similar to chemo.
Steroids and hormones
In addition to some of the treatments listed above, patients may have to take additional steroids or hormones. These drugs are very likely to create emotional responses in the patient, causing unusual irritability and mood swings. They can also disrupt sleep, which in turn exaggerates the effects of “chemo brain” that a patient might also be experiencing.
Dealing with emotional and physical pain
It is entirely common for lung cancer patients to struggle with depression and anxiety, especially around the time of their regular scans. They may have additional medications to help ease these feelings, and those medications will very likely have their own side-effects. But the underlying emotional stress does not always go away. Neither does the physical pain that many patients feel, resulting from bone stress, tumors that press against nerves, muscles or joints that become stiff or sore, or effects of neuropathy that are quite common during and after various treatments. The medications for pain can have a wide range of side-effects of their own, from mental fog or sleepiness to edginess. It is important to remember, however, that most pain medications simply mask the pain or make it tolerable, and many of them can only be taken for a limited period of time.
The more that a patient is willing to communicate about what he is feeling, the easier it will be for those around the patient to be compassionate. Sometimes the patient may not even be aware of her demeanor or shortness of temper, making it even more important for caregivers to have an understanding of what the patient is going through. Using an app to track medications or keeping a daily journal will help create a picture that is useful for both patients and caregivers — helping them to know what to expect while adjusting to whichever new normal is the order of the day.
Editor’s Note: We are extremely saddened to say that on October 21, 2018, Jeffrey Poehlmann passed away. Jeffrey’s advocacy efforts and writing continue to reach many. He will be deeply missed.